Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 47, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2018, 1:37 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2018, 1:37 AM MST (08:37 UTC)
- Expired
- Aug 10, 2018, 4:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 63 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 8.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709 WGUS55 KPSR 100837 FFWPSR AZC013-021-101130- /O.NEW.KPSR.FF.W.0047.180810T0837Z-180810T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 137 AM MST FRI AUG 10 2018 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... Pinal County in southeastern Arizona... * Until 430 AM MST. * At 136 AM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Estrella, Estrella Sailport, Sonoran National Monument and Mobile. * This includes AZ Route 238 between mile markers 8 and 41. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3313 11210 3305 11208 3295 11257 3301 11257 $$ 18
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:28 PM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 10:28 PM MST, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1028 PM MST Thu Aug 9 2018 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... A shift towards a more favorable easterly flow aloft along with an increase in available moisture is expected to lead to a more active monsoon pattern through the upcoming weekend. Today looks likely to be the most active day weatherwise, with the potential for thunderstorms to approach severe limits, with very strong winds, areas of blowing dust, and locally heavy rain possible. This increase in moisture will keep temperatures below normal through the weekend. && .DISCUSSION... So far, today is shaping up to be another very active monsoon evening as we have the three key ingredients for thunderstorms: moisture, instability and lift. Surface dew points are ripe in the upper 60's across lower desert locations and in the mid 50's over the high terrain. The Phoenix morning sounding indicated precipitable water value of 1.69 inches, but this will likely increase somewhat by the afternoon as a result of a few subsequent moisture surges. There is also a rich amount of moisture from the surface to the 700 mb level...all of which is sufficient for storms. As for instability, the 12z sounding indicated over 1000 j/kg MUCAPE while model soundings and ensembles for this afternoon suggest MLCAPE values upwards of 1500 j/kg. Additionally, the cloud clearing since this morning should be enough to destabilize the atmosphere and tap into that energy. Storms will initially develop over southern Arizona near the international border and north and east along the Rim and High Country. Given the amount of instability, decent shear and steep lapse rates, the potential for damaging storms exists. The thunderstorms that do initiate along the Rim and High Country will propagate towards the southwest given the strong easterly steering flow of 20-30 kts. DCAPE values will be in the 1000-1500 j/kg range, and possibly even higher across western Arizona, which will support strong wind gusts and outflow prorogation. Guidance generally indicates a line of storms pushing southward and stretching from La Paz County through Gila County, including the Phoenix area, this evening after 5 PM local. However, the possibility of colliding outflows may put locations west of Phoenix under the gun late in the evening for the most intense storms. The primary concern with any storm will be damaging winds and potential flooding. Furthermore, blowing dust will continue to be an issue for many locations. Guidance has been consistent showing strong outflow winds from storm development in southern Arizona pushing northwest towards Phoenix and western Arizona. The boundary will likely be strong enough to create blowing dust problems for many areas along the Interstate 10 and 8 corridors. As such, coordinated with TWC to issue a blowing dust advisory (watch) to highlight the dust threat between Phoenix and Tucson. However, blowing dust may also become an issue for portions of western Arizona and Southeast California later this evening. && .PREVIOUS DISCUSSION... In the latest NHC public advisory, the center of Hurricane John was located almost 300 miles west of the southern tip of Baja California and was moving to the northwest. Although Hurricane John continues to weaken and move away from the CONUS, it continues to provide us with decent moisture surges. The center of the 500 mb high will also push further north today, putting our region under deep easterly flow and thus allowing return flow and monsoon moisture to continue to overspread the region. At the 250 mb level, a weak westerly jet will still exist between a high over the four corners and a low in northern Mexico, placing northern Arizona under an area of upper-level divergence. Depending on how active things turn out today, Friday and possibly Saturday will likely be a bit less active due to the atmosphere being worked over by today's storm activity. However, the activity is still expected to remain at above-average levels, with the main threat being locally heavy rain/flash flooding due to slower storm motion and ample available moisture. A reduction in convective activity looks possible from Sunday into early next week as somewhat drier air is imported into the region, with temperatures perhaps warming up a bit as well. flooding. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Expect breezy to occasionally windy and variable winds with thunderstorm activity lingering in the vicinity through the early pre-dawn hours. Some winds near the storms will gust up to 20-30kt. Skies will be partly to occasionally mostly cloudy with SCT-OVC decks from 7-25kft. A more diurnal wind regime will resume Friday morning and last through mid to late afternoon. By later afternoon to early evening tomorrow expect a good chance of thunderstorms moving into the area with strong northeasterly outflow thunderstorm winds gusting to near 35kt. Southeast California/Southwest Arizona including KIPL and KBLH: Expect late night thunderstorms with strong gusty winds to move through KBLH early in the period with northeasterly winds gusting to 30kt. Also expect storm decks near 7-10kft. Otherwise expect typical winds to favor typical diurnal patterns through the period. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Monsoon moisture and precipitation chances are forecast to decrease Sunday through Tuesday. During this period, expecting storms to be relegated to the higher terrain with only a remote chance of lower elevation storms. Consequently, temperatures will be near to slightly above average while afternoon humidity minimums drop between 15-20 percent for the lower elevations. Apart from this, winds will be light with the typical afternoon b && .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed later this week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Deemer PREVIOUS DISCUSSION...Hernandez AVIATION...Sawtelle FIRE WEATHER...Wilson
In the hours before
Local storm report, Aug 10, 1:04 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
104 AM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM HEAVY RAIN 2 ESE TEMPE 33.38N 111.90W
08/10/2018 M2.56 INCH MARICOPA AZ NWS EMPLOYEE
IN 1 HR 40 MIN 2.56" MEASURED, MAJORITY OF
WHICH FELL WITHIN ONE HOUR.
&&
PILocal storm report, Aug 10, 1:06 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
106 AM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 AM HEAVY RAIN 3 WNW GUADALUPE 33.38N 112.01W
08/10/2018 M0.90 INCH MARICOPA AZ TRAINED SPOTTER
RAIN FELL IN HALF AN HOUR.
&&
PILocal storm report, Aug 10, 1:08 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
108 AM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HEAVY RAIN 3 N EAST MESA 33.46N 111.69W
08/09/2018 M1.00 INCH MARICOPA AZ TRAINED SPOTTER
NEAR POWER AND MCDOWELL. DURATION OF 20
MINUTES.
&&
PILocal storm report, Aug 10, 1:25 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
125 AM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HEAVY RAIN TEMPE 33.39N 111.92W
08/10/2018 M3.63 INCH MARICOPA AZ MESONET
ALAMEDA GAGE FROM SRP NETWORK MEASURED 3.63
INCHES OF RAIN IN 60 MIN. DURING THAT HOUR,
ALSO MEASURED 2.16 INCHES IN 35 MIN, AND
0.95 INCHES IN 20 MIN. PEAK MEASURED
RAINFALL RATE OF 6.84 IN/HR.
&&
PILocal storm report, Aug 10, 1:31 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
131 AM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 1 E TEMPE 33.39N 111.92W
08/10/2018 MARICOPA AZ LAW ENFORCEMENT
TEMPE POLICE REPORT SOUTHERN AVE BETWEEN
RURAL RD AND MCCLINTOCK DR CLOSED DUE TO
FLOODING.
&&
PILocal storm report, Aug 10, 1:32 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
132 AM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 1 SW ARIZONA STATE UNIV 33.41N 111.94W
08/10/2018 MARICOPA AZ LAW ENFORCEMENT
TEMPE POLICE REPORT MILL AVE CLOSED BETWEEN
BROADWAY RD AND 13TH ST DUE TO FLOODING.
&&
PIThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:38 PM MST | Special Weather Statement | PSR | 52 min | |
| Aug 9, 6:52 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 9, 7:25 PM MST | Special Weather Statement | PSR | 65 min | |
| Aug 9, 7:27 PM MST | Special Weather Statement | PSR | 48 min | |
| Aug 9, 7:29 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Aug 9, 7:58 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 62 min |
| Aug 9, 8:12 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 9, 8:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 9, 9:03 PM MST | Special Weather Statement | PSR | La Paz | 57 min |
| Aug 9, 9:13 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Aug 9, 9:14 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 31 min |
| Aug 9, 9:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 9, 9:46 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 29 min |
| Aug 9, 9:48 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 27 min |
| Aug 9, 9:51 PM MST | Areal Flood Advisory | PSR | La Paz | 114 min |
| Aug 9, 9:56 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 34 min |
| Aug 9, 9:58 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Aug 9, 10:16 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Aug 9, 10:18 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 42 min |
| Aug 9, 10:33 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 9, 10:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 34 min |
| Aug 9, 10:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 9, 10:52 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 23 min |
| Aug 9, 11:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 19 min |
| Aug 9, 11:04 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 56 min |
| Aug 9, 11:12 PM MST | Special Weather Statement | PSR | 63 min | |
| Aug 9, 11:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 9, 11:21 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 54 min |
| Aug 9, 11:26 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 9, 11:30 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 9, 11:42 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 69 min |
| Aug 9, 11:49 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 9, 11:51 PM MST | Special Weather Statement | PSR | Maricopa | 54 min |
| Aug 9, 11:53 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 9, 11:57 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 9, 11:59 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 10, 12:20 AM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 55 min |
| Aug 10, 12:25 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 12:27 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 10, 12:30 AM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 60 min |
| Aug 10, 12:56 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 10, 1:13 AM MST | Dust Storm Advisory | PSR | Maricopa | 92 min |
| Aug 10, 2:37 AM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Aug 10, 11:17 AM MST | Flash Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 18 hr |
| Aug 10, 2:57 PM MST | Special Weather Statement | PSR | Gila | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.